Is my medication causing these side effects, or is it just aging?

Tracking your progress and symptoms can help you discern the difference.

Published: January, 2017

medication side effects or aging
Image: YakobchukOlena/Thinkstock

You probably know that when you take a medication, you need to tell your doctor about any side effects that develop. But being aware of side effects can be challenging when you're older. "In many cases, the signs of aging are similar to side effects of medications," says Joanne Doyle Petrongolo, a pharmacist at Harvard-affiliated Massachusetts General Hospital.

Similarities

There are many drug side effects that mimic age-related changes. The following are some of the most common.

To continue reading this article, you must log in.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise

New subscriptions to Harvard Health Online are temporarily unavailable. Click the button below to learn about our other subscription offers.

Learn More »